Pain Management Community
Urgent weaning off of Percocet
About This Community:

This patient support community is for discussions relating to pain management, chronic pain, arthritis, back pain, cancer, headaches, movement disorders pain, and muscle pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Urgent weaning off of Percocet

Could anyone please help with percocet withdrawal?
I've perscribed percocet (5/325 2x-4x daily) for a back injury (herniated discs) less than 2 months ago. I've tried to take it on a need basis, to avoide addiction, which means I average on 2 pills a day and only sometimes 3 a day, but lately I've started noticing that that 3-4 hours after I take a pill I start getting flu like symptoms and dizziness to the point where I'm afraid I'm going to faint. Could it be that my body is experiencing withdrawal symptoms between pills? and if so, how can I get rid of this drug as fast as possible with the least amount of discomfort possible, while possible adding A SAFE COMBINATION of a non-narcotic-psychiatric-neurological drug (like possible an nsaid)?
I would REALLY REALLY appreciate a response, the doctors aren't helping much. they gave me a bunch of drugs and told me "just play with them and see which ones work best", not warning me about the physiolocically addictive nature of those drugs!!
THANK YOU!!!
Related Discussions
9 Comments Post a Comment
Blank
547368_tn?1332173665
Hi Gitl,

Welcome to the Pain Management Forum. I'm sorry that you are experiencing these strange symptoms. I am not an expert in withdrawal symptoms....or anything for that matter.

I take opiates daily and do not have the symptoms you describe between doses. You may be just "coming down" from the effects of the narcotic. Do you crave the next percocet? Two to three per day is not a significant amount. Most ppl that become addicted or are addicted take many more than 2 or 3 a day.

If you are having withdrawal (and I doubt it) a NSAID will not help much, if at all with it. However they won't hurt either as long as you watch the amount of acetaminophen(tylenol) you are taking on a daily basis. Do not exceed the recommended dosage.  

Have you discussed your symptoms with your prescribing physican?  You should return to him/her and address these issues. If you want to discontinue the percocet he should be willing and able to assist you.  

You are certainly welcome here but we do have an Substance Abuse Community that you may want to post on also.  Others will post with their experience and suggestions. I wish you the best and urge you to contact your physician. Please let us know how you are doing.

Take Care,
Tuck
Blank
535089_tn?1400677119
Hello:

It sounds as if your body has become accustom to the Percocet and this is totally normal in your case. It doesn't sound like you are addicted or Dependant as I call it.

I agree with Tuck when she mentions that you should discuss this with your Doctor. Please call his/her office and tell them what you are experiencing. It could be something else all together.

Many times one takes an opiate for more than a month, they may experience symptoms such as yours. They should pass quickly as you have not been on them for a long period of time. I have known a few ppl to feel this way after a course of treatment with opiates. In my opinion, you should not be alarmed. Make sure that you call your Doctor, it's in your best interest.

Please take care and good luck.
Mollyrae
Blank
794091_tn?1264989939
I have been on oxycodone (perc/minus acetaminophen) for years . I take lowest dose poss. for me .20 40 mlg. daily . At this dose I should not be dependant . It takes about 12 hours to start feeling withdrawl (withdrawal) . Pain come sooner . The only side effect I have is low sex drive . I was very scared to be dependant . Be sure you stick to doc orders . And ween down 5 mlg. every three days . when you want to stop . I've had 4 discectomys lower spine lots of nerve damage .Along with Fibromyalgia I will be on these probably my lifetime . Good luck Bill
Blank
710547_tn?1295449630
Hi and welcome to the forum.  You said you were taking just 2 or 3 pills a day, yet your prescription is for 8 pills a day; 2 pills, 4 times a day.  Have you been able to get by on just the 2 or 3?  If so, that's great and you shouldn't have withdrawal for very long at all.

I started my pain medication journey with Ultram.  At first, I just took 1 a day, because of pain in the morning.  My joints were so stiff and painful in the morning that I just couldn't move.  The 1 ultram helped so I kept it up.  As my disease progressed, I had more joint pain throughout the day - especially after activity and then rest.  So I started taking 2.  I began getting RLS at night and couldn't figure out why.  I'd get out of bed and do deep knee bends and anything else to relieve the pain and discomfort in my leg muscles.  When things got so bad I never got any sleep, I tried taking an ultram when it happened - and 30 min later - no RLS.  It was withdrawal I found out years later.  

I experience withdrawal now as well.  My medication has been at the same prescription level for years now, but I try to take less than prescribed when I'm feeling less pain.  Sometimes I'll feel withdrawal symptoms before my next dose when I'm on less.  It happens quickly.

The dizziness is a symptom I've not experienced in withdrawal, nor have I heard of it in such a mild withdrawal situation.  But if this is occurring consistently and you're not sick, then I imagine it is withdrawal.  BUT - if you're on that low a dose, it shouldn't be a long process.

Of course follow your doctors suggestions.  But you could try tapering your dose easily enough by increasing the time between doses, or if you have tablets, you could half them and titrate down that way.

NSAIDs will reduce your pain, and often work quite well for back pain.  When you're off the Percocet, ask you doctor about it, but I'm sure he/she would think it acceptable.  I imagine there is inflammation in the area of the herniated discs, and that's what they treat.  Be careful with them though - they're not without side effects and risks.  Take them with some food to prevent any stomach problems and don't take more than the suggested amount.  I can't take them due to stomach problems, but my son, who broke his back 4-5 years ago, couldn't function without them.

I'm sorry for your pain and injury.  I hope you are able to get yourself back to some normalcy soon.  Keep us posted.

Blessings, Jan
Blank
547368_tn?1332173665
I agree and forgot to mention that it take more than just an hour or two to begin feeling withdrawal symptoms. Thanks for adding that Bill.

Tuck
Blank
Avatar_f_tn
Although everyone is a little diffrent, it could be that your body is going into withdrawl (withdrawal)... although it is more likely that you are experiencing side effects.  Before my body built up tolerence to percocets that's what would happen to me. On the other hand, withdrawl (withdrawal) symptoms for me include dizziness and wanting to crawl out of your skin, because you can't get comfortable doing anything.. can't sleep, your blood feels funny.. its aweful but I'm trying to get thru it... good luck to you
Blank
198154_tn?1337790865
I hate to high-jack your thread git, l but just had to comment to billgonz1

any schedule II narcotic youve "been taking everyday for years"  Trust me...YOU ARE PHYSICALLY DEPENDANT.

I take a very high mg short acting opiate and wd's start approx. 3-4 after my last dose.  I'm been taking for these approx 7 years and they work great to control my pain ( Thank God)


To gitl,-- perhaps you could check out the Substance Abuse forum they have lots of good info over thet RE: weaning off pain meds.

GOOD LUCK!!

Blank
Avatar_f_tn
Hi TrayCee and C_K,

I just wanted you guys to know that  this is a very old Post from a year ago. You both gave some excellent advice. Thanks for posting.

Just wanted you to know as I don't think that Giti is on here anymore.  :)

Thanks for sharing...Sherry
Blank
1152183_tn?1273015295
You may experience these symptoms if your pain is severe and you let the percocet wear off between doses. You might also be having muscle spasms that affect blood flow, which can also cause the symptoms you have mentioned.

Since percocet should work for at least 4 hours in most people, it sounds like your pain may be greater than previously thought and the percocet has been masking git, or your injury may have other affects you aren't aware of while the percocet is working.

I suggest you speak with your doctor about your symptoms. A herniated disk can put pressure on nerves creating symptoms beyond the initial pain.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Pain Management Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Pain Answerers
535089_tn?1400677119
Blank
Mollyrae
WI
7721494_tn?1415940873
Blank
philnoir
Four Corners, CO
1855076_tn?1337118903
Blank
marycarmel
MA
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
trixy71
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL